Texas, 2022

Rip Current in Texas, October 12, 2022

October 12, 2022 · NWS BRO · 1 event in 1 county or zone

Very strong rip currents at local beaches on the afternoon of October 12th contributed to a drowning on South Padre Island.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Very strong rip currents at local beaches on the afternoon of October 12th contributed to a drowning on South Padre Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 12, 2:04 PM CST, 56 minutes earlier.

Area forecast discussion, Oct 12, 2:04 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
304 PM CDT Wed Oct 12 2022

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 253 PM CDT Wed Oct 12 2022

The atmosphere over Deep South Texas seems rather stable with a
deep dry layer above 850mb. Besides the cumulus field that formed
inland due to daytime mixing of the boundary layer, clouds and a
band of showers that were noted east of the South Padre Island and
NE Mexico early today evaporated as they approached the coast.
The dry stable layer and the moisture boundary layer should be
sufficient to combine with light winds and clear skies to allow
for some patchy fog to form overnight. SREF and NAM suggest low to
medium probability of visibilities dropping between 1/2 to 3
miles along and either side of the I 69E corridor a few hours
either side of sunrise. Temperatures overnight will fall into the
upper 60s to lower 70s with mostly clear skies.

There remains a low chance of showers Thursday and Thursday night as
east-southeast flow ushers in some added Gulf moisture. Mean RH near
60 percent to combine with the sea breeze and a weak frontal trough
to support isolated home grown general showers and thunderstorms
mainly near the coast in the morning spreading inland for the
afternoon and evening hours. No frontal passage is expected tomorrow
as models suggest the front pulling up stationary from near Corpus
Christi to Laredo. High pressure to bridge across the front allowing
for a light north wind tomorrow afternoon. Temperatures to warm up
nicely ahead of the front and may even be a few degree higher than
the forecast of low to mid 90s. Lows Thursday night should drop off
nicely but remain a few degree above seasonal average, we will call
for near 70 for the entire CWA west of the coast.

Finally, no impacts or moisture from Tropical Storm Karl sitting
tight and spinning over the Bay of Campeche. There will continue to
be a moderate risk of rip currents at the beach through tomorrow and
some minor run-up of tides this evening during high tide.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 253 PM CDT Wed Oct 12 2022

Conditions will be warm and muggy this weekend, then an approaching
cold front early next week will increase the rain potential ahead of
and along its boundary, and then temperatures will drop in its wake
into mid week.

Mid level riding will gradually build this weekend, and with a
surface high to the northeast, southeast winds will persist and Deep
South Texas will continue to experience warmer and muggier
conditions than normal. While there will be modest low to mid level
moisture on Friday, have only a slight chance of some isolated
showers and thunderstorms near the coast. Otherwise, rain chances
are generally kept below 10% until Sunday when more robust low to
mid level moisture streams into the area (mostly near the coast),
and the PoPs bump up to near 30% for areas east of I 69-C/US 77.

A shortwave trough will swing down into the Northern Plains along
the western side of the longwave trough set up over the eastern part
of the country early next week, helping to push a Canadian airmass
all the way down into Deep South Texas late Monday night into
Tuesday. Moisture will continue to stream in ahead of the
approaching front on Monday, which will increase rain chances across
Deep South Texas through the day and maintain them as the front
passes through Monday night into Tuesday morning. This front will
bring decent cold air advection, but temperatures and rain chances
become tricky to forecast Tuesday and beyond. The GFS forms a
surface low along the frontal boundary just off the lower Texas
coast on Tuesday, which slows the progression of the front and
maintains higher low to mid level moisture which carries rain
chances into mid week and keeps afternoon high temperatures a little
cooler than ECM. The ECM pushes the front through a little quicker,
with no real slow down after it passes through, clearing the rain
chances by Tuesday afternoon and increasing the afternoon highs due
to the clearer skies. For now, overall rainfall amounts through the
long term period are expected to reach 1.50 to over 2.00 inches
across Deep South Texas, but this will likely change as models begin
to converge on a solution for the frontal passage next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Wed Oct 12 2022

Stable and dry atmosphere will provide general VFR and very nice
flying conditions through Thursday. There is average confidence
for patchy MVFR fog a hour either side of sunrise with sufficient
surface moisture under a developing strong inversion. Light
easterly winds this afternoon becoming light and variable to calm
tonight. Light northerly winds develop Thursday afternoon as high
pressure builds south.

&&

.MARINE...
Issued at 253 PM CDT Wed Oct 12 2022

Now through Thursday...Buoy 42020 has been trending lower with
seas and indicating a shorter swell period through the day. At
1:40 PM winds were east at less than 5 knots and seas were 3.3
feet at 7 seconds. These conditions should persist as tropical
Storm Karl over the Bay of Campeche begins to move south early
Thursday as a cold front moves into South Central Texas and high
pressure builds across the front into Northern Mexico. A general
light northeast to southeast wind and slight to moderate sea is
expected for Thursday.

Friday through Tuesday...Moderate southeast winds and low to
moderate seas will prevail through the weekend, along with an
increasing chance for showers and thunderstorms. Small craft will
likely need to exercise caution at times for winds exceeding 15
knots. A cold front currently expected to pass through Monday
evening into Tuesday morning will bring northeast winds of 20 to 25
knots, with gusts to 30 knots, and seas will likely build to 7 to 9
feet as a result. Small Craft Advisories will likely be needed
Monday night into Wednesday. Showers and thunderstorms will
continue through early to mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             72  93  72  91 /  10  20  10  20
HARLINGEN               70  92  70  90 /   0  20  10  20
MCALLEN                 73  95  72  93 /   0  20  10  10
RIO GRANDE CITY         72  95  70  95 /   0  10  10  10
SOUTH PADRE ISLAND      78  85  78  85 /  10  20  10  20
BAYVIEW/PORT ISABEL     71  89  72  88 /   0  20  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 8 PM CDT this evening for TXZ451-454-
 455.

GM...None.
&&

SHORT TERM...59-GB
LONG TERM....69-Farris
AVIATION...59
Hazardous weather outlook, Oct 12, 3:10 AM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
410 AM CDT Wed Oct 12 2022

TXZ248>255-351-353>355-451-454-455-130915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
410 AM CDT Wed Oct 12 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a High Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach through tonight.

Minor coastal flooding, with waves washing up to the base of the
dunes at the narrow sections of beaches of South Padre Island and
at Boca Chica Beach, is possible. Therefore, a Coastal Flood
Statement is in effect from 4 PM this afternoon through 12 AM
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach through much of the
period.

Minor coastal flooding, due to wave runup, is possible again
Thursday night and Friday night. A Coastal Flood Statement may be
needed during these times.

A cold front early next week may produce heavy rainfall leading
to localized ponding of roadways and potential nuisance flooding
of poor-drainage and low-lying areas next Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-130915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
410 AM CDT Wed Oct 12 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories may be needed Tuesday in the wake of a cold
front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Cameron Island

When
October 12, 3:00 PM CST to 3:12 PM CST
Where
Cameron Island forecast zone
Deaths
1 direct, 0 indirect
Reported by
Coast Guard
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

A 17-year old man drowned in a rip current at approximately 4 PM CDT on Wednesday, October 12th, in the surf at Cameron County Public Access #5. The teen was with a group of peers but entered the surf on his own and, according to the witnesses, disappeared into the waves. According to USCG, witnesses reported the swimmer began demonstrating signs of distress, and the currents soon overpowered him before he submerged. A 9-1-1 call from the peer group was related to USCG Corpus Christi, where air assets were deployed, along with water assets from USCG South Padre Island to assist with SAR. Cameron County Beach Patrol, Cameron County Emergency Management, and South Padre island Fire Department assisted in the SAR. The swimmer was recovered a day later (October 13), 8 miles north of the entry point, by Cameron Co. Park Rangers after fishers discovered the floating body and called 9-1-1.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Cameron Island2022-10-1217MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052637.